https://publichealthmatters.blog.gov.uk/2018/08/13/deadly-dnp/

Deadly DNP

Many people will have heard warnings about the risks of using the toxic chemical called DNP (full name 2,4-DINITROPHENOL) for body building and weight reduction. Yet despite these warnings the number of deaths has risen in 2018.

Five cases referred to the National Poisons Information Service (NPIS) between January and June 2018 have ended in death. This is an increase from two cases in 2017 and one in 2016. DNP is one of the most toxic substances that NPIS deals with and we have issued warnings about it in the past.

The NPIS is not made aware of all UK cases of DNP toxicity, whether these are fatal or non-fatal. We are only made aware of cases when they are referred to us by health professionals seeking expert advice. NPIS has recently started to work with the Food Standards Agency to get a more accurate picture of the number of deaths by combining information available to each organisation with that from the Office for National Statistics

The combined NPIS, FSA and ONS data on deaths relating to DNP is provided in a separate column in the table below. These data are provisional as the outcome of coroner’s inquests may not be available for some of these.

Year Fatal cases
(NPIS data only)
Fatal cases (combined NPIS FSA and ONS data)
2011 0 0
2012 1 2
2013 3 4
2014 0 0
2015 6 7
2016 1 2
2017 2 3
2018 (Jan-June) 5 5

DNP prevents energy being stored as fat; instead the energy is released as heat. This increases body temperature which can damage the cells of organs such as muscle, kidney and brain.

The result can be seizures, coma, kidney failure, muscle damage and bone marrow failure. Once these effects have started to develop, they are very difficult to treat and death may occur in spite of the best possible medical treatment.

Several deaths have involved people in the bodybuilding world or those trying to lose weight. Many of these people may have been unaware of the dangers of using DNP.

There is a myth that if used in small amounts, users will be safe. This is not the case. Although toxicity is especially common after overdose, severe and even fatal adverse effects have occurred when the drug has been taken in the doses recommended on websites or by suppliers.

The best way to lose weight is by making long-term changes to diet and physical activity, aiming to lose around 0.5kg to 1kg a week (1lb to 2lb), until you achieve a healthy BMI. The NHS Choices weight loss plan provides lots of useful advice and recipes.

We are collaborating with other agencies to raise awareness amongst healthcare professionals and the public about the dangers of DNP.  The Food Standards Agency’s National Food Crime Unit is highly active in disrupting the supply of DNP for consumption in the UK and has been working with the police,  local authorities and other partners, here and abroad, to restrict the illegal sale of DNP and hold sellers to account.

Symptoms of DNP toxicity include:

  • Fever, dehydration, nausea, vomiting, sweating, dizziness, abdominal pain, restlessness, flushed skin, sweating, dizziness, headaches, confusion, rapid respiration and rapid or irregular heart-beat.
  • These features can progress to seizures, coma and death, despite optimum medical care.

We can all help by passing on this message, and advising people against taking this dangerous substance.

You can get more information on DNP and its dangers from NHS Choices and the Food Standards Agency.

 

 

Leave a comment

We only ask for your email address so we know you're a real person